Q: Atypical Antipsychotics & Akathisia
I've been in touch with you before about Lamictal and sexual dysfunction. I
ended up having to discontinue the Lamictal because it was to
activating/agitating (culminating in my first panic attack). But, I thought I'd
let you know that once I discontinued the Lamictal, the sexual function did
resolve without any other med changes.
I'm writing today to ask you a question about a side effect of the atypical
antipsychotics (AAPs). My pdoc and I have been trying a few of these out to see
if we can help for my dysthymia and anxiety without sending me into hypomania.
(The main signal that I might be in the BP spectrum is an episode of
The problem I've been having with the AAPs is akathisia: jitteriness/agitation,
needing to be constantly moving my legs, irritability. And this is at low doses.
Have you encountered this in your practice? If so, do you generally find that it
tends to go away on its own?
Also, I understand that there are various medication-based approaches to
managing akathisia. Because I would also like to quit smoking, my pdoc has
prescibed Amantadine, which he believes should help with both the smoking and
the akathisia. Do you have any thoughts about this approach?
Dear Henry --
Thanks for the update on those aspects of lamotrigine. As for the
jitteriness/agitation: I'll bet one of the AAP's you tried was aripiprazole
(whose smarmy trade name Abilify ought to be avoided in print). As you probably
know, it's famous for causing this -- and not representative of the rest of the
atypicals in this respect. But you got a similar or identical side effect on
another? The most likely of the rest to do that would have been risperidone,
which at higher doses is also famous for this, though generally it does not
cause it at lower doses (however, I just saw a patient yesterday who was feeling
stiffness, a related side effect, on risperidone at one eighth of a mg, where
typical doses are in the 2-6 mg range).
If you got this jitteriness/agitation on quetiapine (Seroquel),
that would be very unusual but not unheard of (I've seen it in a few patients,
even though I did not use a lot of Seroquel until recently). As for olanzapine (Zyprexa),
I'd be even more suprised to see it with that one. That leaves Geodon, where
side effects seem to me to be a grab-bag deal: you can get almost anything on
Geodon, from sedation to agitation; in other words, it wouldn't be surprising
Thus, if you haven't had Seroquel yet, you could keep
that one on the list. Your doctor may have avoided it thus far because of the
higher risk of weight gain and glucose/cholesterol increases with that one than
with aripiprazole and Geodon. Those are risks all right but can be watched
As for amantadine, I've used it a few times because it
was shown to potentially decrease the weight gain risks of Zyprexa. It did cause
some weight loss, but several of the folks in whom I tried it had to stop
because of, ironically for your question, agitation and tremor. That's the
limit of my experience with it; I'll bet your doctor knows something I don't
Published October, 2005